Health

What Happens When You Quit Prescription Drugs Cold Turkey

April 21st 2016

By:
Kyle Jaeger

If you're taking a prescription drug and find that it's not working for you — or that the side effects are too much to handle — then your best move would be to consult the doctor who prescribed the medicine and ask how to safely wean yourself off it. The thing you don't want to do, generally speaking, is cut the drug cold turkey.

Depending on the type of medicine, dosage, and how long you've been taking it, you'll need time and professional guidance in order to determine how to taper wean, experts say. But while it can be tempting to toss your prescription and expedite the process, there are serious risks to stopping abruptly.

Here's what happens when you quit these five prescription drugs cold turkey.

1. Xanax (anti-anxiety medication)

xanax

After taking an anti-anxiety medication such as Xanax for an extended period of time, your body can develop a physiological dependence on it. A Xanax detox isn't fun, but that shouldn't lead you to stop cold turkey. If you do, you're putting yourself at risk of serious withdrawal symptoms including seizures, blurred vision, depression, insomnia, and uncontrollable shaking. A 2009 study published in The American Journal of Forensic Medicine and Pathology determined that abruptly quitting anti-anxiety medications in this drug class can even be fatal.

2. Vicodin (prescription painkillers)

Vicodin

The reason that opiod-based painkillers are being blamed for the worsening heroin epidemic in the U.S. is that they sometimes lead patients down paths of addiction, driving them to pursue heroin as a cheaper and more potent alternative to pills such as Vicodin. But part of the abuse problem has to do with the fact that an opiod detox can be an excruciating experience, especially if you quit the drug all at once, which has been known to cause physical pain, anxiety, muscle aches, diarrhea, and even suicidal thoughts. There is some evidence that therapy — combined with medically supervised use of the opiod-blocking drug buprenorphine — can help patients effectively transition off opiods with limited withdrawal symptoms, according to a 2013 study published in JAMA Psychiatry.

3. Adderall (amphetamines)

Adderall

Cutting a prescription stimulant like Adderall cold turkey might not have the same physical withdrawal symptoms as dropping opiods or benzodiazepines, but that doesn't necessarily mean that it's a good idea to stop it completely without tapering. Again, the extent of an individual user's withdrawal symptoms will vary depending on length of use and dosage, but generally, ditching it all at once causes a mental crash. Adderall pumps dopamine into the brain, allowing people with attention deficit disorders to focus and helping people with sleep disorders like narcolepsy stay awake. That said, abruptly quitting can make you feel fatigued, irritable, anxious, excessively hungry, and possibly depressed, Mental Health Daily reports.

4. Zoloft (antidepressants)

zoloft

When doctors prescribe a patient antidepressants, they typically caution users against going off the drugs cold turkey, because like with anti-anxiety medication, it can be dangerous to stop taking the pills without weaning. About 20 percent of people who try to quit antidepressants after a period of at least six weeks experience "antidepressant discontinuation syndrome," a condition that can lead to depression, nausea, irritability, dizziness, anxiety, light-headedness and electric shocks known as 'brain zaps,' according to The Chicago Tribute. What kind of antidepressant you're on will also influence the severity of withdrawal. The Tribune reported that, "Paxil and Effexor are associated with some of the worst withdrawal symptoms because they clear out of your system quickly, leaving little time for your body to adjust to the sudden drop in the neurotransmitter serotonin. Prozac, meanwhile, takes a long time to leave your body, diffusing the withdrawal effects."

5. Ambien (prescription sleep aids)

ambien

Sleeps aids can be physically and psychologically addictive, making it difficult for people to sleep naturally after extended use. Cutting prescription sleep aids such as Ambien cold turkey could lead to rebound insomnia (making it more difficult to fall asleep than before you started taking sleep aids) and can even cause seizures. Weaning yourself off sleeping aids can take weeks and even months but it's the best way to get off them safely, with the least symptoms. In an article for Psychology Today, Dr. Matthew Edland gave an example of one tapering process.

"Whatever sleeping pill you own, get it in the form of the lowest prescribed dose. If you’re taking 10 mg of zolpidem, the smallest generic dose is 5 mg. If you’re taking 10 mg every night, take that 'normal' dose six days of the week. On the seventh day, take 5 mg – half your regular dose. The next week, make it two days of the week when you cut the dose to 5 mg. The third week, make it three days of 5 mg. Repeat."

If you're looking to drop a prescription drug completely, it's always best to consult with a physician first to determine the best tapering approach for you.

RELATED: How Long Drugs Stay in Your System